Hail, Haskell
- When
- March 26, 1:20 PM CST
- Where
- Haskell County, 7.62 mi S of Haskell
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -99.760
Supercell thunderstorms formed along a dryline across the West Central Texas, and they produced hail from Sterling City and northern Coke County northeast to Sweetwater, Haskell and Throckmorton. The largest hail reported was estimated at two inches in diameter near Roscoe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Supercell thunderstorms formed along a dryline across the West Central Texas, and they produced hail from Sterling City and northern Coke County northeast to Sweetwater, Haskell and Throckmorton. The largest hail reported was estimated at two inches in diameter near Roscoe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 26, 11:56 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 1256 PM CDT Mon Mar 26 2018 .UPDATE... The forecast has been updated for Severe Thunderstorm Watch #19. This Watch is in effect for all of the Big country area along/ north of I-20, until 9 PM CDT. PoPs look okay at this point and were not changed. && .PREV DISCUSSION... /issued 1242 PM CDT Mon Mar 26 2018/ AVIATION... /18Z TAFS/ MVFR cigs have lingered across the central and southern terminals through early this afternoon, with thunderstorms developing near the KABI terminal by mid afternoon. Other storms will become more widespread overnight and may effect many of the terminals starting about midnight. PREV DISCUSSION... /issued 602 AM CDT Mon Mar 26 2018/ AVIATION... /12Z TAFS/ Stratus will result in MVFR ceilings at the southern 3 sites this morning, with VFR conditions returning by mid to late morning. Isolated thunderstorms may affect KABI later this morning, but confidence is too low to include in the current TAF package. Isolated to scattered thunderstorms are possible this evening into early Tuesday morning, mainly affecting KABI and KSJT. A few of these storms may become severe, with large hail and damaging winds possible. PREV DISCUSSION... /issued 340 AM CDT Mon Mar 26 2018/ SHORT TERM... (Today and tonight) Severe thunderstorms possible late this afternoon into the overnight hours... High resolution models are indicating a weak shortwave trough in the southwest flow aloft, tracking across the region late this morning into early this afternoon. This may aid in the development of isolated to scattered showers and thunderstorms, initially across the northern Concho Valley, then spreading north and east across the Big Country. Although a few strong storms are possible, little in the way of severe weather is expected with this first round of convection. Late this afternoon a dryline will be situated across the western border of our forecast area. An increasingly unstable environment will develop by mid to late afternoon. An upper level trough/low across the Desert Southwest will slowly approach West Central Texas this evening, with large scale ascent encroaching on the region. Isolated to scattered showers and thunderstorms are forecast to develop along the dryline in our far western counties late this afternoon or early this evening, as the capping inversion erodes. This activity is forecast to become more numerous as we head through the evening hours. Initially supercells will be possible, with storms becoming more linear by late in the evening into early Tuesday morning. A very unstable environment along with bulk shear values above 60 knots for much of the area will lead to the possibility of strong to severe thunderstorms. The main hazards look to be damaging winds and large hail, although a tornado cannot be ruled out. Extensive stratus this morning will dissipate by late morning or early afternoon. Highs today will be well above seasonal normals, in the low to mid 80s. Overnight lows will be in the upper 50s to mid 60s. Daniels LONG TERM... (Tuesday through Friday) Large hail possible Tuesday afternoon and night... Most of the convection from Monday night will be impacting the eastern portions of the region on Tuesday. Meanwhile, a dryline from Sterling City to Ozona on Tuesday afternoon and evening will interact with plenty of moisture to its east and a cold front moving south into the area. Latest soundings showed the potential for elevated severe storms as MUCAPE Values ranged from 1000-1500 J/KG. If some of the storms can become rooted in the boundary layer, then a few damaging wind gusts may be possible. For this reason, SPC has a slight risk for severe storms stretching along and south of a line from Sterling City to San Angelo to Brownwood for Tuesday and Tuesday night. Mostly showers and isolated thunderstorms will continue Wednesday into early Thursday morning as Gulf and Pacific moisture is forced up and over the frontal boundary in addition to lift associated with the the upper level trough. As the main upper trough axis moves across Wednesday night, the rain should end by Thursday morning from west to east. A cool surface high will settle across West Central Texas through Friday. High temperatures on Thursday will be mostly in the 60s and 70s. Highs on Friday will climb into the 70s. Lows Thursday and Friday mornings will be in the 40s. (Saturday through Sunday) The cool surface high will shift east allowing a return of warm, moist air from the gulf by the upcoming weekend, resulting in afternoon highs climbing back into the 80s by Saturday. By Sunday, a cold front may reach the Big Country bringing cooler afternoon highs in the 70s, while 80s continue elsewhere. 26 && .PRELIMINARY POINT TEMPS/POPS... Abilene 82 59 72 49 / 40 80 50 80 San Angelo 84 59 76 52 / 30 70 50 70 Junction 85 63 78 58 / 20 50 60 80 Brownwood 83 62 72 54 / 30 70 60 80 Sweetwater 83 59 70 47 / 30 60 50 70 Ozona 83 60 76 54 / 20 60 50 60 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook...UPDATED National Weather Service San Angelo TX 1202 PM CDT Mon Mar 26 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271715- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 1202 PM CDT Mon Mar 26 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A few thunderstorms could occur across the Big Country this afternoon. Additional thunderstorms are expected to develop this evening across western parts of West Central Texas. Thunderstorm coverage will increase through the evening and tonight, with the storms moving east and northeast across West Central Texas during the night. Very large hail, larger than golfball size, will be possible across the area roughly northwest of an Albany to Water Valley to Barnhart line, between 3 PM and Midnight. In addition to deadly lightning, damaging winds will also be possible, and there is an isolated tornado threat. Heavy rainfall is likely and could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Tuesday through Wednesday. A few strong to severe thunderstorms will be possible, especially Tuesday afternoon and Tuesday night. The main hazards will be dangerous lightning, damaging winds, and large hail. Heavy rainfall will be possible, and this may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
Special Weather Statement National Weather Service San Angelo TX 108 PM CDT MON MAR 26 2018 TXZ098-261830- Haskell TX- 108 PM CDT MON MAR 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HASKELL COUNTY UNTIL 130 PM CDT... At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near Weinert, or near Munday, moving northeast at 40 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Haskell County. A severe thunderstorm watch remains in effect until 900 PM CDT for west central Texas. LAT...LON 3325 9968 3337 9987 3340 9984 3340 9949 TIME...MOT...LOC 1808Z 223DEG 36KT 3339 9970
Special Weather Statement
National Weather Service San Angelo TX
129 PM CDT MON MAR 26 2018
TXZ098-099-261900-
Haskell TX-Throckmorton TX-
129 PM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 200 PM
CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haskell, moving northeast at 50 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Weinert around 145 PM CDT.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.
LAT...LON 3334 9939 3304 9974 3315 9992 3340 9981
3340 9958
TIME...MOT...LOC 1828Z 211DEG 44KT 3317 9979Special Weather Statement
National Weather Service San Angelo TX
145 PM CDT MON MAR 26 2018
TXZ098-113-261915-
Haskell TX-Jones TX-
145 PM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTHWESTERN JONES
COUNTIES UNTIL 215 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hamlin, moving northeast at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Sagerton around 200 PM CDT.
Haskell and Paint Creek around 215 PM CDT.
Other locations impacted by this storm include Tuxedo.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.
LAT...LON 3317 9947 3311 9947 3274 9993 3288 10013
3296 10007 3296 9999 3306 9999 3332 9980
TIME...MOT...LOC 1845Z 220DEG 30KT 3290 9997Special Weather Statement National Weather Service San Angelo TX 200 PM CDT MON MAR 26 2018 TXZ064-261930- Sterling TX- 200 PM CDT MON MAR 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STERLING COUNTY UNTIL 230 PM CDT... At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Sterling City, moving northeast at 35 mph. Dime size hail and wind gusts up to 45 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Sterling County. LAT...LON 3209 10114 3208 10082 3194 10102 3206 10117 TIME...MOT...LOC 1900Z 224DEG 32KT 3206 10103 JW
The Dyess AFB radar (KDYX), 75 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
18 hail. Local standard time, as filed.
Quarter size hail was reported at the Fort Griffin Historic State site.
The large hail was reported at the Lucid Energy Facility.
Law Enforcement reported hail, two inches in diameter, near Roscoe.
A trained spotter reported quarter size hail near Sweetwater.
A storm chaser reported half dollar size hail on State Highway 208 near Silver.
A trained spotter reported pea to quarter size hail in Stamford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745747, 745748, 745749, 745750, 745752, 745754, 745756, 745758, 745762, 745776, 745785, 745787, 745788, 745786, 745789, 745790, 745791, 745794.